HEALTH ENCYCLOPEDIA

Diseases & Conditions A - Z
powered by Talix

Tylenol with Codeine Overdose

What is acetaminophen with codeine overdose?

Acetaminophen with codeine is a prescription pain medication. An overdose occurs when someone takes too much of this drug. An overdose is very dangerous and can be fatal.

If you think you or someone you know may have overdosed, call 911 or the National Poison Control Center at 800-222-1222 immediately. Be ready to tell first responders:

  • the name of the medicine ingested
  • weight and age
  • how much medicine was taken
  • when the medicine was taken
  • if the medicine was prescribed to the person who took it

Other names for acetaminophen with codeine

Acetaminophen with codeine has many names. Some of them include:

  • Capital & Codeine
  • Codrix
  • Tylenol with Codeine (#2, #3, #4)
  • Vopac

What causes an acetaminophen with codeine overdose?

The prescribed dose of acetaminophen with codeine is based on your weight, age, and how much pain you’re experiencing. If you take more than you’re prescribed, you could overdose.

If you take too much of the medicine, the chemicals in the drug can cause you to not think clearly. You can help remember when to take your medicines and how much to take by:

  • making notes on a calendar
  • keeping medicines in a weekly pill organizer
  • asking someone to remind you

Some people may take acetaminophen with codeine because it makes them feel high. This isn’t a safe use of this medicine. Only people who’ve been prescribed acetaminophen with codeine should take it, and it should always be taken exactly as prescribed.

Dangers to children

Keep medicines out of reach of children. Ask your pharmacist for childproof packaging.

A breastfeeding baby can overdose on acetaminophen with codeine if their mother is taking the medicine. Nursing mothers taking acetaminophen with codeine should consider bottle-feeding their babies. If this isn’t possible, they should immediately call 911 or the National Poison Control Center at 800-222-1222 if their baby:

  • is more drowsy than usual
  • has difficulty breastfeeding
  • has difficulty breathing
  • has pale skin

What are the symptoms of acetaminophen with codeine overdose?

Symptoms of acetaminophen with codeine overdose include:

  • shrunken pupils
  • shallow breathing
  • slow breathing
  • drowsiness
  • heavy sweating
  • cold, clammy skin
  • convulsions
  • nausea and vomiting
  • pale skin
  • coma

Treatment for overdose

Call 911 or the National Poison Control Center and listen carefully to their instructions. They may send emergency medical care. Someone who has overdosed on acetaminophen with codeine could be sent to the hospital.

Hospital treatments include:

  • activated charcoal
  • artificial respiration
  • intravenous fluids
  • a tube through the mouth into the stomach (stomach pumping)

People who’ve overdosed on acetaminophen with codeine may also receive two medicines to reverse the effect of the drugs:

  • naloxone (Narcan)
  • N-acetyl cysteine

Outlook for acetaminophen with codeine overdose

The faster you get medical help, the sooner you’ll recover. Recovery can take a day or two.

If your liver is affected, recovery could take longer. Long-term liver damage is possible because toxins are released into your system when acetaminophen is broken down into other chemicals by your liver.

Addiction to codeine

Codeine can be habit-forming. Taking too much codeine can cause:

Long-term use can cause dependency and addiction to the drug. If you think you’re addicted to codeine, you should see your doctor right away to discuss your treatment and rehabilitation options.

Preventing an overdose

To avoid an overdose and protect others:

  • only take medication prescribed for you
  • follow your doctor’s orders and dosage instructions
  • keep all medicines out of the reach of children

Content licensed from:

Written by: Elea Careyon: Oct 31, 2017

This feature is for informational purposes only and should not be used to replace the care and information received from your health care provider. Please consult a health care professional with any health concerns you may have.
health
TOOLS
Symptom Search
Enter your symptoms in our Symptom Checker to find out possible causes of your symptoms. Go.
Drug Interaction Checker
Enter any list of prescription drugs and see how they interact with each other and with other substances. Go.
Pill Identifier
Enter its color and shape information, and this tool helps you identify it. Go.
Drugs A-Z
Find information on drug interactions, side effects, and more. Go.